Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Mathematics of Computation
Mathematics of Computation
ISSN 1088-6842(online) ISSN 0025-5718(print)

 

Some error estimates for the numerical approximation of surface integrals


Authors: Kurt Georg and Johannes Tausch
Journal: Math. Comp. 62 (1994), 755-763
MSC: Primary 65D30
MathSciNet review: 1219704
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Recently, the first author introduced a new approach to the numerical quadrature of surface integrals in the context of boundary element methods. It is assumed that a global parametrization m of the surface is only indirectly given (e.g., via an iterative method) and that m is not accessible analytically. Of particular interest are parametrizations which are based on automatic triangulations of surfaces. In order to avoid an explicit reference to the partial derivatives of m, modified trapezoidal and midpoint rules were introduced. The present paper discusses some error estimates for these methods. The estimates are surprisingly difficult since $ \mathcal{O}({h^3})$-terms have to be shown to cancel; this does not occur in the expansion of the standard rules.


References [Enhancements On Off] (What's this?)

  • [1] K. E. Atkinson, A survey of boundary integral equation methods for the numerical solution of Laplace’s equation in three dimensions, Numerical solution of integral equations, Math. Concepts Methods Sci. Engrg., vol. 42, Plenum, New York, 1990, pp. 1–34. MR 1067149 (91j:65169)
  • [2] -, Two-grid iteration method for linear integral equations of the second kind on piecewise smooth surfaces in $ {{\mathbf{R}}^3}$, Report 14, Univ. of Iowa, submitted to SIAM J. Numer. Anal., 1991.
  • [3] Kurt Georg, Approximation of integrals for boundary element methods, SIAM J. Sci. Statist. Comput. 12 (1991), no. 2, 443–453. MR 1087769 (92a:65314), http://dx.doi.org/10.1137/0912024
  • [4] K. Georg and R. Widmann, Adaptive quadratures over surfaces, Colorado State University, 1993, preprint.
  • [5] Wolfgang Hackbusch, Integralgleichungen, Teubner Studienbücher Mathematik. [Teubner Mathematical Textbooks], B. G. Teubner, Stuttgart, 1989 (German). Theorie und Numerik. [Theory and numerics]; Leitfäden der Angewandten Mathematik und Mechanik [Guides to Applied Mathematics and Mechanics], 68. MR 1010893 (90g:45001)
  • [6] J. N. Lyness, Quadrature over a simplex. II. A representation for the error functional, SIAM J. Numer. Anal. 15 (1978), no. 5, 870–887. MR 507552 (80b:65030), http://dx.doi.org/10.1137/0715057
  • [7] J. Stoer and R. Bulirsch, Introduction to numerical analysis, Springer-Verlag, New York-Heidelberg, 1980. Translated from the German by R. Bartels, W. Gautschi and C. Witzgall. MR 557543 (83d:65002)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65D30

Retrieve articles in all journals with MSC: 65D30


Additional Information

DOI: http://dx.doi.org/10.1090/S0025-5718-1994-1219704-1
PII: S 0025-5718(1994)1219704-1
Keywords: Numerical surface integration, error estimates of quadrature rules, boundary element method, piecewise linear surface approximation, extrapolation method, quadrature formula, trapezoidal rule, midpoint rule
Article copyright: © Copyright 1994 American Mathematical Society